Mississippi, 2002

Damaging Wind in Mississippi, August 8, 2002

August 8, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 8, 12:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 12:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT THU AUG 8 2002

BOTH NGM AND AVN MODELS INITIALIZE THE SURFACE LOW (TD BERTHA) TOO FAR
WEST NEAR THE COAST OF TEXAS AT 12Z THIS MORNING. THE ETA MODEL IS
CLOSER IN POSITION OFF THE KCRP COAST. AVN AND ETA ARE CLOSE IN
MOVING SHORT WAVE OVER NORTHWEST COAST EAST ACROSS TOP OF RIDGE ON
CENTRAL US TO GREATR LAKES REGION BY 00Z SUNDAY. ONLY MAJOR
DIFFERENCE IS AVN MODEL IS WETTER AFTR 48 HOURS. MODELS LAYERED MEAN
RELATIVE HUMIDITY SHOW DRIER AIRMASS BEING ADVECTED WEST FROM THE
CAROLINAS TO MS AND LA FRIDAY...LINGERING INTO SATURDAY. SURFACE
FLOW SHIFTS FROM A PREDOMINATE EAST FLOWE TO A SOUTHEAST FLOW SUNDAY
WITH EXPECTED REFTURN OF GULF MOISTURE AHEAD OF 500MB SHORT WAVE.

WILL LEAVE EXTENDED FORECAST AS IS WITH SCATTERED AFTERNOON CONVECTION
OCCURING IN THE AFTERNOON AND EVENING ALONG SEABREEZE LINES. WILL GO
CLOSER TO AVN TEMPERATURES AND ETA POPS.
PRELIMINARY NUMBERS ARE:

MCB 71/92/68/91 1001    BTR 73/92/70/91 1001
MSY 76/92/74/90 1001    GPT 74/90/71/89 1001

.NEW...NONE
LA...NONE
MS...NONE

In the hours before

Special weather statement, Aug 8, 9:30 AM CST, 5 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT THU AUG 8 2002

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...EXTENDING FROM THE NORTHWEST GULF TO
LOWER MISSISSIPPI...WILL DRIFT WEST TONIGHT.  HIGH PRESSURE WILL
BUILD SOUTH AND WEST AND BRING DRIER AIR ACROSS THE AREA FRIDAY AND
SATURDAY.

.THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON AND  L
DISSIPATE OVER LAND DURING THE EVENING HOURS TONIGHT. A FEW OF THE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS TO 35
MPH...AND BRIEF HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED
THROUGH TONIGHT.

.EXTREME HEAT...
THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES IN THE 100 TO 105
DEGREE RANGE THIS AFTERNOON. EFFECTS CAN BE MINIMIZED BY REDUCING
OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND
TIME IN AIR CONDITIONED FACILITIES DURING THE HOTTEST PART OF THE
DAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Aug 8, 2:40 PM CST, 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT THU AUG 8 2002

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...EXTENDING FROM THE NORTHWEST GULF TO
LOWER MISSISSIPPI...WILL DRIFT WEST TONIGHT.  HIGH PRESSURE WILL
BUILD SOUTH AND WEST AND BRING DRIER AIR ACROSS THE AREA FRIDAY AND
SATURDAY.

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON AND EVENING
BEFORE DISSIPATING OVERNIGHT. SOME OF THE STORMS WILL PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING WITH THE
MAIN THREAT BEING DAMAGING WINDS.

.EXTREME HEAT...
THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES IN THE 100 TO 105
DEGREE RANGE THIS AFTERNOON. EFFECTS CAN BE MINIMIZED BY REDUCING
OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND
TIME IN AIR CONDITIONED FACILITIES DURING THE HOTTEST PART OF THE
DAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pearl River

When
August 8, 3:00 PM CST
Where
Pearl River County, Picayune
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
30.533, -89.683

A few small trees were blown down on the north side of Picayune.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316344.